Oklahoma, 2022

Hail in Oklahoma, March 6, 2022

March 6, 2022 · NWS TSA · 2 events in 2 counties and zones

Strong to severe thunderstorms developed across portions of eastern Oklahoma during the late afternoon and evening hours of the 6th, as a strong upper level disturbance translated into the Southern Plains. The strongest thunderstorms produced hail up to quarter size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed across portions of eastern Oklahoma during the late afternoon and evening hours of the 6th, as a strong upper level disturbance translated into the Southern Plains. The strongest thunderstorms produced hail up to quarter size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 6, 5:37 PM CST, 44 minutes earlier.

Area forecast discussion, Mar 6, 5:37 PM CST, 44 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
537 PM CST Sun Mar 6 2022

...New AVIATION...

.SHORT TERM...
(Through Tonight)
Issued at 154 PM CST Sun Mar 6 2022

Mid to late afternoon into the evening severe thunderstorms remain
the main concern and focus of this forecast, with the primary
question being where the front - and resultant instability south
of it - eventually ends up. Currently, there is not much of the
forecast area that is actually south of the front, as it extends
from near Antlers east-northeastward through southern LeFlore and
Sebastian counties before it swings more northward across parts of
Franklin and Madison counties. Notable breaks in the cloud cover
exist in parts of far northwest Arkansas, in addition to strong
warm advection aloft, so it is plausible that the front could move
more solidly northward into that part of the forecast area before
initiation. Recent CAMs have shifted much of the lead, surface
based development eastward, which makes sense given the position
of the front. Shear and instability parameters favor damaging wind
(possibly significant winds rather than marginally severe speeds) and
tornadoes being the main concerns with along and pre-frontal
development. The greatest tornado threat in our forecast area
continues to look to be in whatever portion of northwest Arkansas
ends up being south of the front, as the expected increase in
shear later this afternoon/evening is maximized in this part of
the forecast area. Eventually, a squall line will form this
evening behind this initial development, with dry conditions
arriving by sunrise Monday morning.

&&

.LONG TERM...
(Monday through Sunday)
Issued at 154 PM CST Sun Mar 6 2022

Surface high pressure will make its way into the area during the
day Monday and into Monday night, which should eventually bring a
decrease in cloud cover from west to east through the day. An
approaching upper level trough on Tuesday may bring some showers
to far southeast Oklahoma but the uncertainty on how far north the
precipitation will spread leads it to be left out of the official
forecast at this time. After the cooldown to begin this work week,
warmer temperatures can be expected Wednesday and Thursday, ahead
of another strong cold front that will move through the area
during the day Thursday and into Thursday night. Depending on how
quickly the front moves through Thursday, fire weather may be a
concern.

Behind the Thursday cold front, it appears likely that wintry
precipitation, mostly in the form of snow, will occur across much
of the forecast area as an upper level trough swings through. How
much precipitation falls in the colder air is in question, with
QPF uncertainties continuing. For now, will carry around an inch
of snow accumulation, especially across parts of northeast
Oklahoma and into far northwest Arkansas. Besides the wintry
precipitation considerations, very cold temperatures and resultant
low wind chills can be expected, supported by both the GFS and
ECMWF ensemble temperature anomaly guidance.

Expect a quick rebound in temperatures over the weekend, as upper
level flow shifts more southwesterly by the early part of the next
work week.

&&

.AVIATION...
(00Z TAFS)
Issued at 532 PM CST Sun Mar 6 2022

Scattered showers and thunderstorms will continue through the
evening for most sites, with activity shifting east into western
Arkansas sites later this evening and tonight. MVFR/IFR cigs will
be common across the area tonight along with MVFR/IFR VSBYs
within the heavier rain cores. Cold front will finally push all
the way through the region tonight bringing strong northerly winds
for the rest of the valid period. Ceilings should gradually clear
rise from west to east overnight and into tomorrow morning with
VFR conditions expected for most site by tomorrow afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   29  47  27  51 /  50   0   0   0
FSM   39  51  31  55 / 100   0   0  10
MLC   34  48  30  53 /  80   0   0  10
BVO   27  47  25  51 /  60   0   0   0
FYV   32  46  25  52 / 100   0   0   0
BYV   33  44  29  49 / 100   0   0   0
MKO   32  46  28  50 /  80   0   0   0
MIO   29  43  26  49 /  80   0   0   0
F10   31  47  29  51 /  60   0   0   0
HHW   40  51  32  55 /  90   0   0  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...22
LONG TERM....22
AVIATION...04
Hazardous weather outlook, Mar 6, 4:42 PM CST, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
442 PM CST Sun Mar 6 2022

ARZ001-002-010-011-019-020-029-OKZ049-053>076-071145-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
442 PM CST Sun Mar 6 2022

...SEVERE WEATHER POSSIBLE LATE THIS AFTERNOON AND EVENING...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Remainder of This Afternoon and Tonight.

TORNADO.
	RISK...Limited.
 	AREA...East of a Cloudy Oklahoma to Fort Smith to Berryville
		   Arkansas line.
    ONSET...Ongoing.

SEVERE THUNDERSTORM.
	RISK...Elevated.
 	AREA...East of a Cloudy Oklahoma to Fort Smith to Berryville
		   Arkansas line.
 	ONSET...Ongoing.

FLASH FLOOD.
	RISK...Limited.
	AREA...Western Arkansas.
	ONSET...After 6 PM.

HEAVY RAIN.
	RISK...Limited.
	AREA...Western Arkansas.
	ONSET...Ongoing.

DISCUSSION...

There is an elevated risk of severe storms mainly over far eastern
Oklahoma into western Arkansas this afternoon and evening. Damaging
winds and large hail are the main threats, along with a limited
tornado threat. The tornado threat will be highest east of a Cloudy
Oklahoma to Fort Smith to Berryville Arkansas line. The severe
weather threat will likely diminish around midnight as the cold
front sweeps east of the area. Locally heavy rainfall is likely in
the stronger storms over western Arkansas, with localized flooding
possible.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY...High Wind Potential.
TUESDAY and WEDNESDAY...No Hazards.
THURSDAY...Winter Weather...Very High Fire Weather and High Wind Potential.
FRIDAY...Winter Weather Potential and High Wind Potential.
SATURDAY...Very High Fire Weather Potential.

EXTENDED DISCUSSION...

The storms will exit the region by Monday morning, with strong and
gusty north to northwest winds and much cooler air moving into the
area behind the front.

An arctic cold front will sweep across the region late Thursday
and Thursday night, ushering in much colder temperatures. Warm and
windy conditions ahead of the front will raise fire weather
concerns south of I-40 during the day. The potential for wintry
weather remains Thursday night into Friday with some travel
impacts possible. The details will continue to be refined in the
coming days.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Mar 6, 3:50 PM CST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Tulsa OK
350 PM CST Sun Mar 6 2022

OKZ057-058-061-062230-
Craig OK-Rogers OK-Ottawa OK-
350 PM CST Sun Mar 6 2022

...A strong thunderstorm will impact portions of Craig, northeastern
Rogers and northern Ottawa Counties through 430 PM CST...

At 349 PM CST, Doppler radar indicated a strong thunderstorm 4 miles
west of White Oak, moving northeast at 55 mph. Locally heavy
rainfall is also occurring with this cell. Minor low land flooding
of poor drainage areas will be possible.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Miami...                          Vinita...
Baxter Springs...                 Commerce...
Chelsea...                        Quapaw...
Welch...                          Bluejacket...
Treece...                         Picher...
White Oak...                      Narcissa...
Cardin...                         Hollow...
Centrailia...                     Pyramid Corners...

This includes Interstate 44 between mile markers 305 and 318, and
between mile markers 322 and 324.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3699 9462 3651 9533 3651 9536 3657 9550
      3660 9548 3660 9543 3667 9543 3700 9521
      3700 9462
TIME...MOT...LOC 2149Z 224DEG 47KT 3660 9535

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Snider
Special weather statement, Mar 6, 4:31 PM CST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Tulsa OK
431 PM CST Sun Mar 6 2022

OKZ054-062300-
Osage OK-
431 PM CST Sun Mar 6 2022

...A strong thunderstorm will impact portions of northeastern Osage
County through 500 PM CST...

At 431 PM CST, Doppler radar indicated a strong thunderstorm 5 miles
south of Pearsonia, moving northeast at 55 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Elgin...                          Bigheart...
Pearsonia...                      Wah Sha She State Park...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 9600 3696 9600 3662 9651 3670 9661
      3700 9632
TIME...MOT...LOC 2231Z 223DEG 49KT 3672 9648

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Snider
Special weather statement, Mar 6, 5:58 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Tulsa OK
558 PM CST Sun Mar 6 2022

ARZ001-002-010-011-070030-
Carroll AR-Madison AR-Benton AR-Washington AR-
558 PM CST Sun Mar 6 2022

...A strong thunderstorm will impact portions of northeastern Benton,
northwestern Madison, northwestern Carroll and northeastern
Washington Counties through 630 PM CST...

At 558 PM CST, Doppler radar indicated a strong thunderstorm 5 miles
southwest of War Eagle, moving northeast at 55 mph. A wall cloud was
reported with this storm.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Springdale...                     Rogers...
Eureka Springs...                 Lowell...
Bethel Heights...                 Garfield...
Gateway...                        Beaver...
War Eagle...                      Hobbs State Park...
Grandview...                      Goshen...
Beaver Lake...                    Walnut Hill...
Monte Ne...                       Larue...
Pleasant Ridge...                 Best...
Lookout...                        Oak Hill...

This includes Interstate 49 between mile markers 74 and 79.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 800 PM CST for northwestern
Arkansas.

&&

LAT...LON 3610 9401 3622 9421 3650 9394 3650 9344
TIME...MOT...LOC 2358Z 226DEG 48KT 3623 9402

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Snider
Special weather statement, Mar 6, 6:14 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Tulsa OK
614 PM CST Sun Mar 6 2022

ARZ001-OKZ062-063-067>069-070045-
Benton AR-Adair OK-Cherokee OK-Delaware OK-Mayes OK-Wagoner OK-
614 PM CST Sun Mar 6 2022

...A strong thunderstorm will impact portions of southwestern Benton,
southern Delaware, southeastern Mayes, northwestern Adair, east
central Wagoner and northern Cherokee Counties through 645 PM CST...

At 614 PM CST, Doppler radar indicated a strong thunderstorm 4 miles
north of Hulbert, moving northeast at 70 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Tahlequah...                      Siloam Springs...
Wagoner...                        Jay...
Gentry...                         West Siloam Springs...
Colcord...                        Kansas...
Okay...                           Hulbert...
Oaks...                           Peggs...
Rose...                           Leach...
Scraper...                        Twin Oaks...
Sequoyah State Park...            Fairmount...
Lake Eucha State Park...          Lost City...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3622 9439 3581 9514 3581 9519 3592 9546
      3649 9471
TIME...MOT...LOC 0014Z 230DEG 62KT 3599 9511

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Snider

The radar

The Tulsa radar (KINX), 44 km away, was scanning. The volume nearest the first event began at 00:24 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Cherokee

When
March 6, 6:21 PM CST
Where
Cherokee County, 1 mi SW of Lost City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.970, -95.143

Hail, Delaware

When
March 6, 6:46 PM CST
Where
Delaware County, 2 mi NW of Kansas
Measured
0.75 in hail
Reported by
Public
Coordinates
36.221, -94.825

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1006279, 1006280.